South Dakota, 2018

Blizzard and Winter Storm in South Dakota, December 30 to 31, 2018

December 30 to 31, 2018 · NWS UNR · 19 events in 19 counties and zones

A strong cold front and upper level system crossed the region, bringing snow and gusty winds to a good portion of western South Dakota. The heaviest snow fell across the northern Black Hills and adjacent plains, where amounts of eight inches to around a foot were reported.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front and upper level system crossed the region, bringing snow and gusty winds to a good portion of western South Dakota. The heaviest snow fell across the northern Black Hills and adjacent plains, where amounts of eight inches to around a foot were reported. Elsewhere, four to eight inches of snow was common across much of southwest into west central South Dakota. Strong wind gusts to 50 mph caused considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 30, 2:22 PM MST, 38 minutes earlier.

Area forecast discussion, Dec 30, 2:22 PM MST, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 PM MST Sun Dec 30 2018

.DISCUSSION...(This Evening Through Sunday)
Issued at 219 PM MST Sun Dec 30 2018

Upper flow over the northern plains is becoming southwesterly as
the next trough digs into the Pacific NW. Radar shows
precipitation across much of the CWA, and obs indicate snow over
northeastern WY and the Black Hills, with rain over the western SD
plains. Surface low is pushing into northeastern WY, resulting in
southwesterly winds across northeastern WY and western SD. Cold
front is starting to cross the area, but temperatures have risen
into the 30s and 40s ahead of it.

Precipitation will change to all snow and expand across the area
this evening, as low-level frontogenesis strengthens beneath upper-
level divergence. Froude numbers are not as remarkable as
yesterday's, but still expecting some upslope enhancement over the
northern Hills. Ensembles have trended significantly higher with
snow amounts than yesterday's runs: for places previously forecast
to receive 2 inches of snow at most, ensemble means are now showing
anywhere from 3 to 5 inches possible (with some considerably higher
ensemble member estimates). Even the hi-res models have shown a jump
in amounts. Continued the upward trend with the snowfall forecast,
which gives 8-12 inches in the northern Hills (locally higher), 6-9
inches over northeastern WY and areas northeast of the Hills, and
generally 3-6 inches elsewhere (less across south central SD).
During this time of enhanced snowfall, impressive CAA is expected
between 03-09Z, along with pressure rises of 5-7 mb/3hr. Northwest
winds will increase to 25 to 35 mph, with gusts near 45 mph,
creating blowing and drifting snow. Upgraded some advisories to
Winter Storm Warnings for snow and blowing snow, and added the
rest of the CWA to Winter Weather Advisories. Poor conditions will
continue Monday, but snow will gradually end and winds will
slowly decrease, as low-level forcing diminishes and surface high
pressure pushes into the region.

Very cold air will settle into the region with this high pressure.
Highs Monday will be early in the morning (in the teens), and fall
into the single digits throughout the day. Monday night, lows will
be in the single digits below zero, and wind chills will be 15 to 30
degrees below zero. Considered issuing a Wind Chill Advisory for
Monday night/Tuesday morning, especially since it's New Year's Eve,
but decided to leave the focus on the snow/wind. With most zones
only marginally reaching criteria, confidence is low on where the
advisory area would be drawn.

Cold temperatures will persist into Tuesday, but warmer and drier
weather is expected for the rest of the week, as upper ridging
builds over the western CONUS.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1017 AM MST Sun Dec 30 2018

Conditions will gradually deteriorate across the region this
afternoon/evening as a storm produces snow and then a strong cold
front moves into the area tngt with northwest winds gusting to
50-55 mph. Widespread IFR (local LIFR) conditions will develop
tonight due to the snow and blowing snow, and will persist across
most of the area through 18z Monday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 5 PM MST Monday for SDZ024-025-028.

     Winter Weather Advisory from 8 PM MST /9 PM CST/ this evening to
     5 PM MST /6 PM CST/ Monday for SDZ044-046-047-049.

     Winter Weather Advisory until 5 PM MST Monday for SDZ001-002-014-
     027-029-030-032-041>043-074.

     Winter Storm Warning until 5 PM MST Monday for SDZ012-013-026-
     031-072-073.

WY...Winter Storm Warning until 5 PM MST Monday for WYZ057.

     Winter Storm Warning until 5 PM MST Monday for WYZ054>056-058-
     071.

&&

DISCUSSION...Pojorlie
AVIATION...Bunkers
Hazardous weather outlook, Dec 30, 2:09 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
209 PM MST Sun Dec 30 2018

SDZ001-002-014-027-029-030-032-041>044-046-047-049-074-311400-
Harding-Perkins-Ziebach-Southern Foot Hills-Southern Black Hills-
Custer Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Hermosa Foot Hills-
209 PM MST Sun Dec 30 2018 /309 PM CST Sun Dec 30 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south-central South Dakota...southwestern South
Dakota...and the southern Black Hills.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect tonight through Monday for
snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds will lead to areas of blowing and drifting
snow on Monday. Wind chills will be below zero through Monday
night. Total snowfall of 2 to 6 inches is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-024>026-028-031-072-073-WYZ054>058-071-311400-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Central Black Hills-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
209 PM MST Sun Dec 30 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...west-central South Dakota...the central and
northern Black Hills...and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

A winter storm warning is in effect tonight through Monday for
snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds will lead to considerable blowing and
drifting snow on Monday. Wind chills will be below zero through
Monday night. Total snowfall of 4 to 8 inches is possible, with 8
to 12 inches possible over the northern Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 7 winter weather, 4 blizzard. Local standard time, as filed.

Winter Storm, Northern Black Hills

When
December 30, 3:00 PM MST to December 31, 9:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
December 30, 3:00 PM MST to December 31, 9:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
December 30, 4:00 PM MST to December 31, 12:00 PM MST
Where
Butte forecast zone
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
December 30, 4:00 PM MST to December 31, 8:00 AM MST
Where
Central Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
December 30, 4:00 PM MST to December 31, 9:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Northern Meade Co Plains

When
December 30, 6:00 PM MST to December 31, 12:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
December 30, 6:00 PM MST to December 31, 12:00 PM MST
Where
Southern Foot Hills forecast zone
Reported by
CoCoRaHS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Sturgis / Piedmont Foothills

When
December 30, 6:00 PM MST to December 31, 11:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Weather, Hermosa Foothills

When
December 30, 7:00 PM MST to December 31, 12:00 PM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Rapid City

When
December 30, 8:00 PM MST to December 31, 11:00 AM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Weather, Custer Co Plains

When
December 30, 8:00 PM MST to December 31, 12:00 PM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
December 30, 8:00 PM MST to December 31, 11:00 AM MST
Where
Pennington Co Plains forecast zone
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
December 30, 8:00 PM MST to December 31, 11:00 AM MST
Where
Southern Meade Co Plains forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Weather, Ziebach

When
December 30, 9:00 PM MST to December 31, 12:00 PM MST
Where
Ziebach forecast zone
Reported by
COOP Observer
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Weather, Haakon

When
December 30, 9:00 PM MST to December 31, 12:00 PM MST
Where
Haakon forecast zone
Reported by
COOP Observer
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
December 30, 9:00 PM MST to December 31, 12:00 PM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Weather, Oglala Lakota

When
December 30, 9:00 PM MST to December 31, 1:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
COOP Observer
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 30, 9:00 PM MST to December 31, 12:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Weather, Bennett

When
December 30, 10:00 PM MST to December 31, 1:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792511, 792513, 792505, 792517, 792519, 792507, 792516, 792539, 792541, 792515, 792523, 792528, 792540, 792509, 792529, 792532, 792535, 792536, 792537.